Thunderstorm Wind, Fergus
- When
- July 10, 1:52 PM MST
- Where
- Fergus County, 6.21 mi SE of Roy Jct
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.220, -109.220
Peak wind gust recorded at the Judith Peak RAWS.
Several disturbances brought scattered to numerous shower and thunderstorms to the entire forecast area, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Several disturbances brought scattered to numerous shower and thunderstorms to the entire forecast area, some of which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 10, 10:20 AM MST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1120 AM MDT Mon Jul 10 2017 UPDATED AVIATION .UPDATE... Updated forecast for today is out. Freshened temperatures and POPs per latest observed trends and model guidance. Still expect scattered showers and thunderstorms today, especially this afternoon and evening. Some thunderstorms will likely be severe with damaging wind gusts being the primary threat. This is especially the case over Central and Southwest Montana per latest model guidance and SPC convective outlook. Jaszka && .SYNOPSIS... Several upper level disturbances will move through the region through Tuesday. As a result, expect scattered showers and thunderstorms to develop during this time, mainly during the daylight hours. Some storms could become severe today, especially along and south of a Craig, to Belt, to Hays line. Damaging wind gusts and large hail will be the primary threat today, especially across the aforementioned region. High temperatures will cool a few degrees through Tuesday, before another significant heat wave develops by late next week. && .AVIATION... Updated 1720Z Mainly VFR expected next 24-hours as multiple weather disturbances cross the area from west to east. Scattered showers and thunderstorms are expected, especially through 12Z/Tue. Severe storms capable of hail up to quarter-size and surface gusts up to 60 knots are possible this afternoon and evening, especially over SW and Central MT. Also, brief MVFR CIGS may accompany any shower or storm. Jaszka && .PREV DISCUSSION... /ISSUED 506 AM MDT Mon Jul 10 2017/ Today through Tuesday night... Main concern today is with the potential for severe thunderstorms. Several disturbances will move through the area, with thunderstorms developing as early as this morning and then becoming more numerous through the afternoon and early evening hours, especially over central Montana. The primary severe threat will be for damaging winds, but marginally severe hail can not be ruled out with the more organized storms. The other concern for today will be with the possibility of new fire starts due to lightning, much as we saw yesterday. Showers and thunderstorms will continue to diminish in intensity and coverage through tonight and into Tuesday. With the upper level trough passage during the day, temperatures will be the coolest they have been in quite some time, and for at least the next week. Clearing commences across the region Tuesday night. CC Wednesday through Sunday...After a brief reprieve from the warmest temps of late, the western US ridge looks to rebuild in earnest later this week. Models are in good agreement through about Saturday, but then begin to diverge. The main point of contention is how quickly an upper trough over the NRN Pacific will shift inland, if at all. The EC/CMC have started to trend quicker, but as WPC points out in their extended forecast discussion, the quicker solutions have not worked out particularly well. So, for now, I kept highs well into the 90s to near 100 late in the week and over the weekend. If, however, the EC/CMC are correct, temps would likely not be quite as hot by Sunday due to a flattening of the ridge. Of note, ensemble guidance suggests the strength of the ridge forecast this week has a return interval of about 5-10 years, although 850mb/700mb temps do not show quite as high of a return interval. All this points to unseasonably hot temperatures likely returning areawide with near-record highs possible in a few locations. We encourage everyone to plan for another extended period of well above normal temperatures. Each day, especially Wednesday through Saturday, isolated thunderstorms may develop just about anywhere (as was seen this past week) as weak shortwaves move beneath the ridge. Trying to pin down any of these waves is next to impossible this far out, especially since some may be driven by convection from previous days. For this reason, I trended pops towards climo, with a slight favoring of the SW MT mountains. No one day sticks out any more than another regarding the threat of stronger storms, but all storms will likely be capable of gusty winds with drier low levels/inverted V environments. MARTIN && .FIRE WEATHER... Critical fire weather conditions are now expected across the northeastern areas as it appears clouds and thunderstorms will delay their arrival in those locations. This will result in one last day of hot and dry conditions with gusty winds. This will be complicated further by the potential for thunderstorms by late afternoon or early evening. For much of central Montana, the primary fire weather threat will be strong thunderstorms that produce frequent lightning and strong/gusty erratic wind gusts. The best chance for stronger storms to occur will be during the afternoon/evening hours. Looking ahead...afternoon temperatures will cool a bit into the 80s for Tue/Wed...only for another significant heat wave to develop on Thursday and continue into next weekend (afternoon highs 90s/lower 100s). No significant/widespread rainfall is expected after Tuesday at this time. Cassell && .PRELIMINARY POINT TEMPS/POPS... GTF 89 56 83 53 / 30 30 20 0 CTB 85 53 78 51 / 30 30 40 20 HLN 88 59 86 56 / 50 40 20 0 BZN 87 53 84 51 / 50 30 20 10 WEY 81 44 77 42 / 40 40 40 30 DLN 85 53 83 51 / 40 30 20 20 HVR 95 58 84 54 / 10 20 20 20 LWT 88 55 81 52 / 60 70 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM MDT this evening Chouteau and Fergus Counties...Hill and Blaine Counties. && weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST 4 S GARNEILL 46.69N 109.74W
07/09/2017 M59 MPH FERGUS MT OTHER FEDERAL
AWOS STATION REPORTED A 59 MPH WIND GUST
0535 PM TSTM WND GST 13 SSE FORESTGROVE 46.84N 108.94W
07/09/2017 M53 MPH FERGUS MT MESONET
AWOS STATION REPORTED A MEASURED GUST OF 53 MPH
0633 PM TSTM WND GST 8 WNW HELENA 46.64N 112.18W
07/09/2017 E60 MPH LEWIS AND CLARK MT TRAINED SPOTTER
TRAINED SPOTTER REPORTED AN ESTIMATED WIND GUSTS OVER
60 MPH.
0644 PM TSTM WND GST 3 WNW EAST HELENA 46.61N 111.96W
07/09/2017 M44 MPH LEWIS AND CLARK MT ASOS
HELENA AIRPORT ASOS MEASURED A 44 MPH WIND GUST
0646 PM TSTM WND GST 6 E MARYSVILLE 46.73N 112.16W
07/09/2017 M53 MPH LEWIS AND CLARK MT TRAINED SPOTTER
TRAINED SPOTTER REPORTED A MEASURED WIND GUST OF 53
MPH.
&&
KLGSpecial Weather Statement
National Weather Service Great Falls MT
226 PM MDT MON JUL 10 2017
MTZ015-052-053-055-102100-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
226 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROADWATER...NORTH
CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES UNTIL 300 PM MDT...
At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Whitehall, or 21 miles north of Sheridan, moving
northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. A storm spotter reported nickel to quarter-size hail
with this storm at 2:20 PM, however, radar indicates the storm is
likely weakening.
Locations impacted include...
Whitehall, Willow Creek, Cardwell, Waterloo and Lewis And Clark
Caverns State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may re-intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4607 11171 4579 11153 4562 11215 4574 11225
4575 11223 4575 11219 4577 11226 4581 11231
TIME...MOT...LOC 2024Z 246DEG 23KT 4577 11211
KJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND GST 2 SSE GEYSER 47.25N 110.48W
07/10/2017 M56 MPH JUDITH BASIN MT DEPT OF HIGHWAYS
MDT GEYSER REPORTED A MEASURED WIND GUST OF 56 MPH.
&&
KLGSpecial Weather Statement
National Weather Service Great Falls MT
228 PM MDT MON JUL 10 2017
MTZ008-015-102100-
Madison MT-Beaverhead MT-
228 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND NORTH CENTRAL
BEAVERHEAD COUNTIES UNTIL 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Wisdom to 14 miles
northeast of Jackson. Movement was northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Wise River, Melrose and Dewey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4581 11343 4575 11336 4580 11335 4582 11328
4587 11322 4588 11310 4581 11300 4576 11277
4570 11275 4568 11270 4563 11270 4566 11260
4559 11252 4538 11318 4577 11347
TIME...MOT...LOC 2028Z 235DEG 35KT 4574 11332 4547 11314
KJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND GST 12 NNE CHECKERBOARD 46.72N 110.41W
07/10/2017 M52 MPH JUDITH BASIN MT MESONET
SOUTH FORK JUDITH RAWS REPORTED A WIND GUST OF 52 MPH.
&&
KLGSpecial Weather Statement
National Weather Service Great Falls MT
247 PM MDT MON JUL 10 2017
MTZ008-015-102100-
Madison MT-Beaverhead MT-
247 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTH
CENTRAL BEAVERHEAD COUNTIES UNTIL 300 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Dillon, moving northeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Twin Bridges and Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4569 11275 4568 11270 4563 11270 4563 11267
4568 11258 4569 11253 4556 11222 4526 11278
4536 11300
TIME...MOT...LOC 2046Z 222DEG 8KT 4548 11273
MoldanThe Billings radar (KBLX), 159 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Peak wind gust recorded at the Judith Peak RAWS.
Quarter sized hail reported just west of Glen on Interstate 15.
Resident on Z Bar T Road reported hail smaller than golf balls, but larger than quarters. Damage included tree branches down and dents over the surface of camper. Wind was not overly strong.
Hail size estimated.
Hail lasted a duration of around 20 minutes, with some crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714956, 714958, 714959, 714960, 714961.